Idaho, 2022

High Wind in Idaho, September 8, 2022

September 8, 2022 · NWS PIH · 2 events in 2 counties and zones

A cold front brought strong winds to southeast Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A cold front brought strong winds to southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 8, 12:59 PM MST, 1 minute earlier.

Area forecast discussion, Sep 8, 12:59 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT Thu Sep 8 2022

.SHORT TERM...Tonight through Friday night.
Strong cold front has moved into Wyoming with gusty winds expected
to continue through about sunset before dissipating rapidly
overnight.  Have widespread wind gusts over 30 mph through about 9
pm occasionally reaching 40 mph.  Outside of the winds main short
term impact is the much cooler temperatures today behind the cold
front with about 10 to 15 degrees of cooling from yesterday and
another 5 to 10 degree cooler high temperatures day on Friday.  Many
highs on Friday will stay in the 60s high elevations and 70s low
elevations.  As flow turns more northwesterly expect areas of smoke
and haze overnight into Friday.
GK

.LONG TERM...Saturday through Thursday. Upper ridge builds back
into the region behind departing trough. Temperatures start to
rebound above normal, but remaining well below recent hot stretch.
Focus turns to moisture from Hurricane Kay remnants sliding north
through the Great Basin. There is good ensemble and cluster
agreement in pushing the ridge axis east by Tuesday. Showers and
thunderstorms look to return to East Idaho as early as Monday
afternoon. Precipitation chances remain low until later Tuesday as
next Pacific trough shifts inland, and the NBM really starts
ramping up precipitation chances beginning Tuesday afternoon. It
is still to early to hang a hat on any potential precipitation
amounts, but precipitable water values from deterministic GFS look
to be 0.75->1.0" which certainly holds hope. Best chances for
beneficial rainfall appears to be Tuesday night through Thursday.
DMH

&&

.AVIATION...Winds and pockets of thunderstorm activity remain the
concerns for today. Line of thunderstorms working east through the
northeast corner of the region this afternoon; will continue with
VCTS at DIJ, though line may skirt just to the north. Gusty winds
continue through the Snake Plain, with the highest values over
the Arco Desert. Terminals should max out with gusts around 30kts.
Blowing dust may be a localized concern. Dry cold front sags
south through East Idaho this evening, turning winds to the north
and decreasing speeds 00z-04z. Unfortunately, this has the added
complexity of smoke inundation to the surface overnight per HRRR
Near-Surface Smoke fields. Held off on significant visibility
restrictions for terminals, but MVFR reductions with localized or
brief IFR visibility are certainly possible. The smoke is likely
to continue into Friday. DMH

&&

.FIRE WEATHER...
The cold front which moved through the district it into Wyoming and
strong winds have developed behind it.  A Red Flag Warning remains
in effect until 9 pm for winds gusts exceeding 30 mph with the
northerly direction in zones 475 and 476 of concern for the Moose
fire.  Humidity should also drop rapidly after 3 pm as it has
remained over 15 percent for most of day as of 1 pm.  Winds will die
down rapidly overnight and expect minimal wind impact on Friday.
Generally a north to northwesterly directions most zones in the 5 to
15 mph range.  May see some gusts approaching 20 to 25 mph in the
afternoon but will not be widespread.  Upper ridge rebuilds over
Idaho over the weekend with well above normal temperatures
returning.  There is the potential for much wetter conditions with
rain next week.
GK

&&

.AIR QUALITY...Wildfire smoke remains the underlying concern for
air quality across the region. Gusty winds continue today, but
winds diminish overnight with high pressure returning to the
region beginning Friday. Return to overnight inversions should
continue to trap existing and new smoke at the surface through at
least Saturday. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

Wind Advisory until 9 PM MDT this evening for IDZ052-053.

Lake Wind Advisory until 9 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, Sep 8, 10:10 AM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1110 AM MDT Thu Sep 8 2022

IDZ066-081745-
Centennial Mountains/Island Park ID-
1110 AM MDT Thu Sep 8 2022

...Strong thunderstorms will impact portions of northeastern Fremont
and northeastern Clark Counties through 1145 AM MDT...

At 1109 AM MDT, Doppler radar was tracking thunderstorms along a
line extending from 7 miles west of Divide Lake to Kilgore.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Island Park Reservoir, Red Rock Pass, Sheridan Reservoir, Big
Springs and Targhee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Fire crews working near active fires including the Sawtell Peak Fire
should prepare for strong, gusty and erratic thunderstorm outflow
winds that will increase fire behavior. This is a DANGEROUS
SITUATION. Fire crews should move to safety zones immediately.

&&

LAT...LON 4441 11190 4456 11170 4454 11147 4459 11152
      4464 11152 4467 11147 4470 11149 4471 11142
      4476 11139 4473 11136 4473 11132 4467 11127
      4465 11128 4462 11122 4461 11124 4458 11123
      4457 11118 4450 11113 4449 11109 4438 11109
TIME...MOT...LOC 1709Z 273DEG 43KT 4493 11120 4443 11189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MacKay

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Arco-Mud Lake Desert

When
September 8, 1:00 PM MST to 8:00 PM MST
Where
Arco-Mud Lake Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

A strong cold front brought the following winds to the Arco Mud Lake Desert: 5 miles WSW Craters of the Moon 59 mph, 1 mile NNW Craters of the Moon 57 mph, Sand Dunes 57 mph, 6 miles NW Atomic City 57 mph, INL Materials Fuels Complex 56 mph, 9 miles SSW Mud Lake 54 mph, 14 miles ENE Atomic City 53 mph, Lost River Rest Area 53 mph, INL Critical Infrastructure 53 mph, INL Reactor Teck Complex 52 mph, big Southern Butte 52 mph, Atomic City 51 mph, INL Radioactive Waste Mngmt 51 mph.

High Wind, Teton Valley

When
September 8, 2:00 PM MST to 6:00 PM MST
Where
Teton Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.924, -111.450 (the zone’s center; the record gives no point)

A 61 mph wind gust was measured at the Clementsville ITD site. Several sites reported over 40 mph wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056428, 1056417.